Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 34, NWS Flagstaff, AZ

July 17, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 17, 2018, 4:54 PM MST for Coconino County, Arizona. It was in force for 16 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2018, 4:54 PM MST (23:54 UTC)
Expired
Jul 18, 2018, 8:45 AM MST
In force
16 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 122 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 4:30 AM MSTFLASH FLOODLees Ferry, AZA STREAM GAUGE AT LEES FERRY, WHERE THE PARIA RIVER REACHES THE COLORADO RIVER, REACHED A PEAK STAGE OF 7.82 FEET WITH A PEAK FLOW OF 1,436 CFS. THIS WAS ABOUT A 3 FOOT RISE OF WATER IN THIS LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 696 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WGUS55 KFGZ 172354
FFWFGZ
AZC005-180745-
/O.NEW.KFGZ.FF.W.0034.180717T2354Z-180718T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
454 PM MST TUE JUL 17 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 1245 AM MST Wednesday

* At 449 PM MST, National Weather Service Doppler radar indicated 
  heavy rain falling in the drainages that feed the Paria River in 
  Arizona. Spotters in southern Utah reported Flash Flooding in 
  Buckskin Gulch, which also feeds in the Paria River. Flood waters 
  will move downstream into Arizona for much of the night.

This includes the following streams and drainages...Paria River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3700 11185 3699 11184 3699 11180 3698 11176
      3696 11174 3695 11171 3694 11166 3692 11164
      3691 11162 3686 11158 3686 11160 3691 11166
      3694 11173 3696 11178 3697 11180 3698 11187
      3700 11187

$$
3 follow-up statements
486 
WGUS55 KFGZ 180259
FFWFGZ
AZC005-181545-
/O.EXT.KFGZ.FF.W.0034.000000T0000Z-180718T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
759 PM MST TUE JUL 17 2018

The National Weather Service in Flagstaff has extended the

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 845 AM MST Wednesday

* At 756 PM MST, National Weather Service Doppler radar indicated 
  heavy rain fell earlier this afternoon in the drainages that feed 
  the Paria River in Arizona. Spotters in southern Utah reported 
  Flash Flooding in Buckskin Gulch, which also feeds in the Paria 
  River. The Paria River gauge near Kanab recorded a 1.3 foot rise 
  this evening. Flood waters will continue to move downstream into 
  Arizona for much of the night.

This includes the following streams and drainages...Paria River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3700 11185 3699 11184 3699 11180 3698 11176
      3696 11174 3695 11171 3694 11166 3692 11164
      3691 11162 3686 11158 3686 11160 3691 11166
      3694 11173 3696 11178 3697 11180 3698 11187
      3700 11187

$$

TPS
856 
WGUS75 KFGZ 180952
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
252 AM MST WED JUL 18 2018

AZC005-181545-
/O.CON.KFGZ.FF.W.0034.000000T0000Z-180718T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
252 AM MST WED JUL 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM MST FOR
COCONINO COUNTY...

At 248 AM MST, river gauge reports indicated the Paria Rive at Lees 
Ferry had begun to rise due to heavy rainfall that occurred upstream 
Tuesday afternoon and evening. Flash flooding is expected to begin 
shortly.

This includes the following streams and drainages...the Paria River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3700 11185 3699 11184 3699 11180 3698 11176
      3696 11174 3695 11171 3694 11166 3692 11164
      3691 11162 3686 11158 3686 11160 3691 11166
      3694 11173 3696 11178 3697 11180 3698 11187
      3700 11187

$$

41
493 
WGUS75 KFGZ 181540
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
840 AM MST WED JUL 18 2018

AZC005-181548-
/O.EXP.KFGZ.FF.W.0034.000000T0000Z-180718T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
840 AM MST WED JUL 18 2018

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 845 AM
MST...

Flood waters are continuing to recede this morning. Elevated water 
levels will continue through Paria Canyon this morning, but no 
further flooding is anticipated at this time. Please continue to 
heed any remaining closures.

LAT...LON 3700 11185 3699 11184 3699 11180 3698 11176
      3696 11174 3695 11171 3694 11166 3692 11164
      3691 11162 3686 11158 3686 11160 3691 11166
      3694 11173 3696 11178 3697 11180 3698 11187
      3700 11187

$$

MCT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:05 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 17, 2:05 PM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
205 PM MST Tue Jul 17 2018

.SYNOPSIS...Expect a good chance of afternoon and evening showers
and thunderstorms for the rest of the week and into next weekend.
The greatest coverage and highest potential for stronger storms will
be over portions of Coconino and Yavapai counties.

&&

.DISCUSSION...Deep moisture and marginal instability will continue
to be the rule through Thursday, with the highest moisture values
southwest of the Mogollon Rim. Higher shear values today may start
to overcome the slow start, due to earlier debris cloud cover and
rain-cooled air. Wednesday should be a bit more active, barring any
complex development tonight.

Steering flow will remain easterly through Thursday, before turning
more southerly late this week and into the weekend. This will likely
keep deeper moisture into at least the western and central portions
of the CWA, while pushing storm activity back farther north.

By late in the weekend and early next week, models suggest some
strengthening of the mid-level high and an intrusion of drier air
from the north. We anticipate some decrease in activity during this
time frame, but a complete stoppage is unlikely.

&&

.AVIATION...For the 00Z package...Expect sct-nmrs shra/tsra and
isold +tsra through 02Z-04Z, decreasing activity after 04Z. The
strongest storms will produce localized MVFR/IFR conditions. More of
the same developing again aft 18Z Wednesday. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Expect scattered to numerous afternoon and evening
showers and thunderstorms Wednesday and Thursday. Storm motion will
generally be east to west, with portions of Coconino and Yavapai
counties likley seeing the most activity.

Friday through Sunday...Flow becomes more southerly during this
period, ensuring that deep moisture remains in at least the western
and central zones. Some minor drying may develop Sunday as flow
turns northerly heading into early next week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Peterson
AVIATION...Peterson
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 17, 1:57 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
157 PM MST TUE JUL 17 2018

AZZ008-015-037-038-172130-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-
157 PM MST TUE JUL 17 2018

At 153 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles south of Williams, or 26 miles northwest of Sedona, moving
southwest at 20 mph.

Locations impacted include...
Raymond Boy Scout Camp, Dogtown Lake Campground and White Horse Lake
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small nickel sized hail is possible from this storm. Take shelter
inside a shelter or hardtop vehicle from any falling hail.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3528 11206 3514 11194 3495 11210 3511 11238
TIME...MOT...LOC 2053Z 062DEG 16KT 3512 11215

NL/RR
Special weather statement, Jul 17, 2:51 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
251 PM MST TUE JUL 17 2018

AZZ007-008-037-172215-
Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County
Mountains-
251 PM MST TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 315 PM MST...

At 249 PM MST, Doppler radar was tracking a strong thunderstorm near
Ash Fork, or 33 miles north of Chino Valley, moving southwest at
15 mph.

Nickel size hail and very heavy rainfall will be possible with this
storm. Standing water on Interstate 40 will make driving hazardous.

Locations impacted include...
Ash Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3536 11245 3526 11227 3501 11243 3517 11267
TIME...MOT...LOC 2149Z 034DEG 20KT 3525 11242

NL/RR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:15 PM MSTFlash Flood WarningFGZYavapai16 hr
Jul 16, 5:39 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo36 min
Jul 16, 5:59 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 16, 6:15 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo30 min
Jul 16, 6:21 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 16, 7:07 PM MSTFlash Flood WarningFGZNavajo4 hr
Jul 17, 1:57 PM MSTSpecial Weather StatementFGZ33 min
Jul 17, 2:51 PM MSTSpecial Weather StatementFGZ24 min
Jul 17, 3:51 PM MSTSevere Thunderstorm WarningFGZYavapai16 min
Jul 17, 4:00 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.